Alert archive / Texas / Severe Thunderstorm Warnings in 2017
Severe Thunderstorm Warning 105, NWS Austin/San Antonio, TX
NWS Austin/San Antonio, TX issued this severe thunderstorm warning at May 11, 2017, 5:05 PM CDT for Travis County, Williamson County, Texas. It was in force for 40 min. 7 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- May 11, 2017, 5:05 PM CDT (22:05 UTC)
- Expired
- May 11, 2017, 5:45 PM CDT
- In force
- 40 min
- Issued by
- NWS Austin/San Antonio, TX
- Area
- Storm-based polygon
- Hail
- 1.0 in
- Wind
- 60.0 mph
Counties Travis County, TX, Williamson County, TX
The radar
The Ft Hood radar (KGRK), 51 km from the middle of the area, began a volume at 22:07 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| May 11, 5:05 PM CDT | HAIL 1 | 6 Nne West Lake Hills, TX | TIME ESTIMATED WITH RADAR. |
| May 11, 5:07 PM CDT | HAIL 1 | 6 Nne West Lake Hills, TX | CORRECTED TIME. TIME ESTIMATED WITH RADAR. |
| May 11, 5:15 PM CDT | HAIL 1 | 6 S Jollyville, TX | QUARTER SIZED HAIL, MESA DR AT PAINTROCK DR. |
| May 11, 5:15 PM CDT | HAIL 1.5 | 6 Nne West Lake Hills, TX | PING PONG BALL SIZED HAIL NEAR TX 360 AT LAKEWOOD DR. |
| May 11, 5:21 PM CDT | HAIL 0.25 | 3 Ssw Jollyville, TX | AGHT2/AUSTIN GREAT HILLS NWS COOP STATION REPORTED A FEW PEA SIZE HAILSTONES BEGINNING AT 521 PM AND ENDING AT 524 PM. |
| May 11, 5:24 PM CDT | HAIL 1.5 | 2 Wsw Wells Branch, TX | REPORT AND PICTURE FROM TWITTER USER. NO STREET REFERENCES AVAILABLE. |
| May 11, 5:32 PM CDT | HAIL 1 | 2 Nw Windemere, TX | QUARTER SIZED HAIL NEAR I-35 AT TOLL ROAD 45. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched 6 storm reports to this severe thunderstorm warning; the first came 0 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| May 11, 2:43 PM CDT | Severe Thunderstorm Watch | SPC | 9 hr |
The nearest sounding before it
Fort Worth, TX (KFWD), launched 12:00Z, 10.1 hours before the alert went out and 277 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 1665 m above ground
- 0-6 km bulk shear
- 44 kt
- 0-1 km storm-relative helicity
- 15 m²/s²
- 0-3 km storm-relative helicity
- 110 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
017
WUUS54 KEWX 112205
SVREWX
TXC453-491-112245-
/O.NEW.KEWX.SV.W.0105.170511T2205Z-170511T2245Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Austin/San Antonio TX
505 PM CDT THU MAY 11 2017
The National Weather Service in Austin San Antonio has issued a
* Severe Thunderstorm Warning for...
South central Williamson County in south central Texas...
Central Travis County in south central Texas...
* Until 545 PM CDT
* At 505 PM CDT, a severe thunderstorm was located over West Lake
Hills, or near Austin, moving northeast at 45 mph.
HAZARD...60 mph wind gusts and quarter size hail.
SOURCE...Radar indicated.
IMPACT...Hail damage to vehicles is expected. Expect wind damage
to roofs, siding, and trees.
* Locations impacted include...
Austin, Round Rock, Pflugerville, Anderson Mill, Windemere, Hutto,
Manor, Bee Cave, West Lake Hills, Rollingwood, Barton Creek,
Coupland, Sunset Valley, Rices Crossing, Brushy Creek, Wells
Branch, Jollyville, Camp Mabry and Lost Creek.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 3019 9782 3032 9798 3065 9759 3047 9735
TIME...MOT...LOC 2205Z 231DEG 39KT 3031 9783
HAIL...1.00IN
WIND...60MPH
$$
BMW1 follow-up statement
637
WWUS54 KEWX 112218
SVSEWX
Severe Weather Statement
National Weather Service Austin/San Antonio TX
518 PM CDT THU MAY 11 2017
TXC453-491-112245-
/O.CON.KEWX.SV.W.0105.000000T0000Z-170511T2245Z/
Williamson TX-Travis TX-
518 PM CDT THU MAY 11 2017
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 545 PM CDT
FOR SOUTH CENTRAL WILLIAMSON AND NORTHEASTERN TRAVIS COUNTIES...
At 518 PM CDT, a severe thunderstorm was located near Windemere,
moving northeast at 45 mph.
HAZARD...60 mph wind gusts and quarter size hail.
SOURCE...Trained weather spotters.
IMPACT...Hail damage to vehicles is expected. Expect wind damage to
roofs, siding, and trees.
Locations impacted include...
Austin, Round Rock, Pflugerville, Anderson Mill, Windemere, Hutto,
Coupland, Rices Crossing, Brushy Creek, Wells Branch and Jollyville.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 3030 9770 3041 9786 3065 9759 3047 9735
TIME...MOT...LOC 2218Z 231DEG 39KT 3040 9770
HAIL...1.00IN
WIND...60MPH
$$
BMWWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Austin/San Antonio, TX wrote its last area forecast discussion before this severe thunderstorm warning went out at May 11, 2:48 PM CDT, 2 hours 17 minutes earlier.
Area forecast discussion, May 11, 2:48 PM CDT, 2 hours 17 minutes before
Area Forecast Discussion National Weather Service Austin/San Antonio TX 248 PM CDT Thu May 11 2017 .SHORT TERM (Tonight through Friday Night)... Scattered showers and isolated thunderstorms are ongoing across parts of South Central Texas east of a dryline extending from Mason to Eagle Pass. An upper level trough will move east across the Central/Southern Plains dragging the dryline a little further east this evening, before a cold front overtakes it during the overnight hours. Upward forcing ahead of these features will keep showers and thunderstorms in the forecast this evening into the overnight hours. The best moisture, instability and dynamics will be this afternoon into evening resulting in the highest POPs. Still some potential for strong to severe storms especially along and east of Highway 281 where CAPES of near 2000 J/Kg and 0-6 KM shear of 40 KTs reside. Have issued a Severe Thunderstorm Watch for Lee County until 10 PM CDT. However, cloud cover may serve to maintain a cap to inhibit deeper convection. Moisture will decrease overnight as the front moves through and go only slight chances POPs along and east of I-35. For Friday into Friday night, ridging at the surface and aloft builds into our area as the upper level trough moves away. A drier airmass results in cooler nights, though minimal cold advection allows for near normal daytime temperatures. && .LONG TERM (Saturday through Thursday)... Upper level ridging drifts over our area as a long wave upper level trough moves into the western states while the surface ridge moves off to the east this weekend. Moisture slowly returns bringing warmer low temperatures. Sufficient moisture and upslope flow will generate isolated showers and thunderstorms over the Serranias del Burro in the afternoons, however, steering flow will keep them west of our area. The trough remains over the western states next week as short wave troughs rotate through it with a moist lower to mid level flow over our area. Expect periods of showers and thunderstorms near the Rio Grande on Monday due to storms coming off the Serranias del Burro and areawide Tuesday through Thursday from the short waves and possible dryline intrusions. It will feel muggy with dewpoints in the upper 60s to lower 70s much of the week. && .PRELIMINARY POINT TEMPS/POPS... Austin Camp Mabry 64 85 61 86 62 / 40 0 0 0 0 Austin Bergstrom Intl Airport 64 84 59 86 60 / 40 0 0 0 0 New Braunfels Muni Airport 64 85 59 88 61 / 30 0 0 0 0 Burnet Muni Airport 60 82 57 84 60 / 10 0 0 0 0 Del Rio Intl Airport 63 87 62 90 66 / - 0 0 0 0 Georgetown Muni Airport 62 83 58 84 61 / 20 0 0 0 0 Hondo Muni Airport 63 88 58 89 60 / 10 0 0 0 0 San Marcos Muni Airport 64 85 59 86 60 / 40 0 0 0 0 La Grange - Fayette Regional 67 85 60 85 62 / 50 - 0 0 0 San Antonio Intl Airport 65 86 62 88 63 / 20 0 0 0 0 Stinson Muni Airport 66 87 62 90 63 / 20 0 0 0 0 && .EWX WATCHES/WARNINGS/ADVISORIES... None. && Mesoscale/Aviation...TB3 Synoptic/Grids...04 Public Service/Data Collection...Treadway
Hazardous weather outlook, May 11, 4:32 AM CDT, 12 hours 33 minutes before
Hazardous Weather Outlook National Weather Service Austin/San Antonio TX 432 AM CDT Thu May 11 2017 TXZ171>173-183>194-202>209-217>225-228-120945- Llano-Burnet-Williamson-Val Verde-Edwards-Real-Kerr-Bandera- Gillespie-Kendall-Blanco-Hays-Travis-Bastrop-Lee-Kinney-Uvalde- Medina-Bexar-Comal-Guadalupe-Caldwell-Fayette-Maverick-Zavala- Frio-Atascosa-Wilson-Karnes-Gonzales-De Witt-Lavaca-Dimmit- 432 AM CDT Thu May 11 2017 This Hazardous Weather Outlook is for South-Central Texas.. .DAY ONE...Today And Tonight. Strong thunderstorms will be possible today for areas mainly east of the Interstate 35 corridor this afternoon and evening. Hail and damaging winds will be the main threat. .DAYS TWO THROUGH SEVEN...Friday through Wednesday. No hazardous weather is expected at this time. .SPOTTER INFORMATION STATEMENT... Spotter activation is not anticipated.
In the hours before
Special weather statement, May 11, 5:00 PM CDT, 5 minutes before
Special Weather Statement National Weather Service Austin/San Antonio TX 500 PM CDT THU MAY 11 2017 TXZ173-192-112245- Williamson TX-Travis TX- 500 PM CDT THU MAY 11 2017 ...SIGNIFICANT WEATHER ADVISORY FOR SOUTH CENTRAL WILLIAMSON AND CENTRAL TRAVIS COUNTIES UNTIL 545 PM CDT... At 500 PM CDT, Doppler radar was tracking a strong thunderstorm over Barton Creek, or near Tanglewood Forest, moving northeast at 45 mph. Penny size hail and winds in excess of 40 mph will be possible with this storm. Locations impacted include... Austin, Round Rock, Pflugerville, Anderson Mill, Windemere, Manor, Bee Cave, West Lake Hills, Rollingwood, Barton Creek, Shady Hollow, Sunset Valley, Brushy Creek, Wells Branch, Jollyville, Camp Mabry and Lost Creek. LAT...LON 3017 9788 3027 9802 3056 9770 3040 9747 TIME...MOT...LOC 2200Z 231DEG 40KT 3027 9788 BMW
The office that day
Everything else NWS Austin/San Antonio, TX issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 10, 7:33 PM CDT | Special Weather Statement | EWX | Kinney | 42 min |
| May 10, 7:34 PM CDT | Special Weather Statement | EWX | Kinney | 41 min |
| May 10, 7:38 PM CDT | Severe Thunderstorm Warning | EWX | Kinney, Val Verde | 52 min |
| May 10, 8:19 PM CDT | Severe Thunderstorm Warning | EWX | Kinney | 41 min |
| May 10, 8:58 PM CDT | Severe Thunderstorm Warning | EWX | Kinney, Uvalde | 47 min |
| May 10, 9:43 PM CDT | Severe Thunderstorm Warning | EWX | Uvalde | 40 min |
| May 10, 10:21 PM CDT | Special Weather Statement | EWX | Val Verde | 39 min |
| May 10, 10:35 PM CDT | Tornado Warning | EWX | Val Verde | 40 min |
| May 10, 11:13 PM CDT | Severe Thunderstorm Warning | EWX | Edwards, Kinney, Val Verde | 47 min |
| May 11, 5:00 PM CDT | Special Weather Statement | EWX | Travis | 45 min |
| May 11, 5:40 PM CDT | Special Weather Statement | EWX | Williamson | 35 min |
| May 11, 6:17 PM CDT | Special Weather Statement | EWX | Williamson | 43 min |
| May 11, 6:51 PM CDT | Special Weather Statement | EWX | Lee | 39 min |
Nearby
Severe Thunderstorm Warnings in Texas, 2017Every severe thunderstorm warning in 2017
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.